New York, 2022

Flash Flooding in New York, August 23, 2022

August 23, 2022 · NWS OKX · 3 events in 1 county or zone

Thunderstorms developed along a stationary front over the area on August 23rd. These thunderstorms were slow moving and produced heavy rainfall over Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms developed along a stationary front over the area on August 23rd. These thunderstorms were slow moving and produced heavy rainfall over Long Island. The thunderstorms developed in an environment with 1.5 to 1.7 precipitable water and CAPE values of 1500 - 2000 J/kg. The thunderstorms produced locally up to 2 to 3 inches of rain in a 2 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 23, 10:10 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 23, 10:10 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
1110 AM EDT Tue Aug 23 2022

.SYNOPSIS...
A stationary front and frontal wave across the area will get
kicked eastward late this afternoon into this evening as an
upper trough moves across the area. High pressure will then
build in on Wednesday and remain through Thursday. A weak cold
front moves through the area Friday into Saturday with high
pressure building in for the rest of the weekend. Another
frontal system may approach the area by early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A stationary front will serve as a trigger for scattered
showers and/or thunderstorms mainly late this morning/early
this afternoon across eastern CT and LI as part of the front
lifts north as a warm front. The remainder of the boundary will
extend southward along the Mid Atlantic coast as a frontal wave
lifts north with the warm front. This will serve as the focus
for late afternoon/early evening convection as the front gets
kicked eastward by an upper trough. A few strong storms will be
possible with a moderate to high CAPE environment, but weakly
sheared. In addition, moisture profiles gradually dry out
through the day with a deepening W/SW flow. Mid-level lapse
rates also right around 6C with a mid-level warm nose around 600
mb. This will limit the magnitude of updrafts. Thus, mainly
expecting a sub-severe event. Flash flooding also not expected
with the progressive nature of these storms and PW values
dropping below and 1.50 inches.

Highs today will top out in the lower to mid 80s, a few degrees
above normal.

The upper trough axis and cold front move to the east by late
this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As the trough moves east and weakens the upper flow becomes
zonal. Clearing will be slow as high pressure and drying will be
slow to move into the region. Weak high pressure builds over
the region Wednesday and remains into Thursday. The upper flow
remains nearly zonal into Thursday, then an impulse rotates
into the upper trough to the north with a weak shortwave
amplifying to the northwest toward Friday morning. Seasonal
temperatures are expected Wednesday into Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
No significant changes were made to the long term and followed
the NBM closely.

The area remains ahead of an approaching weak frontal system on
Friday with generally SW flow. This will allow temperatures to
rise into the upper 80s and low 90s for much of the area. The
weak cold front approaches the area by the afternoon on Friday
which may result in some showers and thunderstorms, especially
for area north and west of NYC. The chance of precipitation
dissipates overnight as the front slowly moves through the area
overnight into Saturday.

High pressure moves back into the area through the remainder of
the weekend and into the beginning of next week with generally
sunny skies and seasonable conditions. High temperatures will be
in the 80s through Monday.

 W flow increases ahead of an approaching frontal system by
Tuesday with highs increasing slightly to the upper 80s and low
90s. Though the timing of the frontal system is uncertain at
this time, showers and thunderstorms will be possible whenever
it makes its way through.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A stationary front remains draped over the area, though conditions
are generally improving at terminals with daytime heating helping to
mix out lower ceilings. Improving to VFR everywhere by 16z or so.
Cannot rule out an isolated shower for the remainder of the
morning.

Scattered showers/tstms are possible this afternoon after 18z. Some
showers or storms may form along seabreezes making coverage, timing,
and placement challenging.

S to SW winds generally 5-10 kt today. Winds shift to the W tonight
less than 10 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for changing flight categories this afternoon
for the timing and coverage of showers and thunderstorms.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday through Thursday...VFR.
.Friday...Chance of MVFR or lower flight cat in any showers/tstms.
.Saturday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/

&&

.MARINE...
With a weak pressure gradient force expected into Thursday
winds and seas will remain below SCA levels across the forecast
waters.

A weak pressure gradient over the area late this week and through
early next week will result in sub-SCA conditions for all
waters.

&&

.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated as abnormally dry conditions or moderate drought.
Most climate locations have not received an inch of rainfall
this month. KBDI levels, which are indicative of subterranean
depth of dryness, have been worsening with time. At present KBDI
levels, fire spread is enhanced, even without much wind. Some
relief has come with rainfall Monday, with additional rainfall
possible today with scattered showers and thunderstorms.

&&

.HYDROLOGY...
No hydrologic impacts expected today through early next week.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the ocean
beaches for today and Wednesday as seas build under southerly
flow, and with a southerly swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/DW/MW
NEAR TERM...MET/DW
SHORT TERM...MET
LONG TERM...MW
AVIATION...MW
MARINE...DR/MET/MW
FIRE WEATHER...
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 23, 2:24 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 AM EDT Tue Aug 23 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 23, 6:18 AM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service New York NY
718 AM EDT Tue Aug 23 2022

NYZ079-081-231215-
Southeast Suffolk NY-Northeast Suffolk NY-
718 AM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of central Suffolk
County through 815 AM EDT...

At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Calverton, or over Wading River, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Riverhead, Manorville, Wading River, Mattituck, Southampton,
Calverton, Shinnecock Hills, Peconic, Hampton Bays, Flanders, North
Sea, Cutchogue, Aquebogue, Jamesport and Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 7289 4100 7264 4110 7245 4102 7241
      4102 7242 4098 7242 4098 7241 4100 7240
      4088 7235 4084 7283
TIME...MOT...LOC 1117Z 251DEG 15KT 4095 7278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 23, 11:13 AM EST, 17 minutes before
Special Weather Statement
National Weather Service New York NY
1213 PM EDT Tue Aug 23 2022

NYZ078-080-177-179-231700-
Southwest Suffolk NY-Northwest Suffolk NY-Northern Nassau NY-
Southern Nassau NY-
1213 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of west central Suffolk
and east central Nassau Counties through 100 PM EDT...

At 1212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dix Hills, or over Huntington Station, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Commack, Huntington Station, Plainview, Hauppauge, Syosset,
Huntington, Stony Brook, Farmingdale, Northport, Hicksville, Dix
Hills, Smithtown, Melville, Woodbury and Centerport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 7352 4086 7345 4095 7329 4092 7322
      4093 7317 4098 7316 4098 7311 4091 7302
      4076 7334 4073 7345 4073 7353
TIME...MOT...LOC 1612Z 239DEG 8KT 4083 7336

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS

The radar

The Brookhaven radar (KOKX), 42 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 23, 11:30 AM EST to 12:00 PM EST
Where
Suffolk County, 1.23 mi SSW of Elwood to 1.28 mi ENE of Dix Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.833, -73.358

Road closure near Deer Park Ave and Jericho Turnpike in Elwood due to flooding.

Flash Flood, Suffolk

When
August 23, 12:32 PM EST to 1:02 PM EST
Where
Suffolk County, 1.04 mi W of Northport to 1.08 mi W of Northport
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.900, -73.350

Video shows road flooding with stranded vehicle on Main Street in Northport NY.

Flash Flood, Suffolk

When
August 23, 12:55 PM EST to 1:25 PM EST
Where
Suffolk County, 1.23 mi S of Greenlawn to 1.27 mi ENE of Elwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.852, -73.374

Greenlawn Fire Department reports flooding around town. Little Plains Road closed with several vehicles stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052849, 1052850, 1052851.